Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 218, NWS Tallahassee, FL

August 13, 2018Jefferson County, Leon County, Florida; Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 13, 2018, 4:40 PM EDT for Jefferson County, Leon County, Florida; Thomas County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2018, 4:40 PM EDT (20:40 UTC)
Expired
Aug 13, 2018, 5:06 PM EDT
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, FL, Leon County, FL, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 42 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WUUS52 KTAE 132040
SVRTAE
FLC065-073-GAC275-132130-
/O.NEW.KTAE.SV.W.0218.180813T2040Z-180813T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
440 PM EDT MON AUG 13 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jefferson County in Big Bend of Florida...
  Northeastern Leon County in Big Bend of Florida...
  South central Thomas County in south central Georgia...

* Until 530 PM EDT.

* At 440 PM EDT, a severe thunderstorm was located 9 miles northwest
  of Monticello, moving southwest at 5 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Monticello, Alma, Fincher, Casa Blanco, Festus, Jarrott,
  Montivilla, Lois, Miccosukee and Lake Miccosukee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3057 8381 3050 8384 3051 8403 3057 8407
      3067 8412 3068 8411 3068 8409 3070 8408
      3069 8380
TIME...MOT...LOC 2040Z 036DEG 6KT 3063 8398 

HAIL...<.75IN
WIND...60MPH
 
$$

15-HARRIGAN
2 follow-up statements
619 
WWUS52 KTAE 132101
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
501 PM EDT MON AUG 13 2018

FLC073-GAC275-132110-
/O.CAN.KTAE.SV.W.0218.000000T0000Z-180813T2130Z/
Leon FL-Thomas GA-
501 PM EDT MON AUG 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEON AND SOUTH
CENTRAL THOMAS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3057 8381 3050 8384 3051 8397 3054 8398
      3055 8399 3055 8398 3057 8400 3061 8401
      3067 8401 3066 8380
TIME...MOT...LOC 2100Z 036DEG 6KT 3060 8400 

$$

FLC065-132130-
/O.CON.KTAE.SV.W.0218.000000T0000Z-180813T2130Z/
Jefferson FL-
501 PM EDT MON AUG 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN JEFFERSON COUNTY...

At 500 PM EDT, a severe thunderstorm was located 8 miles northwest of
Monticello, moving southwest at 5 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Monticello, Alma, Fincher, Casa Blanco, Festus, Jarrott, Montivilla,
Lois and Lake Miccosukee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3057 8381 3050 8384 3051 8397 3054 8398
      3055 8399 3055 8398 3057 8400 3061 8401
      3067 8401 3066 8380
TIME...MOT...LOC 2100Z 036DEG 6KT 3060 8400 

HAIL...<.75IN
WIND...60MPH
 
$$

15-HARRIGAN
952 
WWUS52 KTAE 132106
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
506 PM EDT MON AUG 13 2018

FLC065-132116-
/O.CAN.KTAE.SV.W.0218.000000T0000Z-180813T2130Z/
Jefferson FL-
506 PM EDT MON AUG 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3057 8381 3050 8384 3051 8397 3054 8398
      3055 8399 3055 8398 3057 8400 3061 8401
      3067 8401 3066 8380
TIME...MOT...LOC 2103Z 036DEG 6KT 3059 8401 

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:32 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 13, 3:32 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
332 PM EDT Mon Aug 13 2018

.NEAR TERM [Through Tonight]...

Convective coverage will continue to expand over the next few hours
as the seabreeze slowly pushes inland and boundary interactions
increase. With limited large-scale forcing, activity over land
should wind down quickly after 00Z, with the focus shifting offshore
overnight.

.SHORT TERM [Tuesday Through Wednesday Night]...

Weak mid level shortwave ridging will build in from the northwest
Gulf this period. A weak frontal boundary or trough will meander
over the area Tuesday and begin to dissipate Wednesday as the
ridging builds overhead. Moisture will remain plentiful, tho
depending on the frontal position Tuesday, a little drier air may
work into our extreme northern counties. PoPs for the next two
days will be around normal and expect the seabreeze to be active
each day. Highest PoPs favor the FL counties. Storms will develop
in the early afternoon then decrease by mid to late evening. Lows
will be in the mid 70s.

.LONG TERM [Thursday Through Monday]...

Mid level ridging will dominate through Friday at which time an
upstream trough will slowly deepen across the southeast and into
our area through Sunday. Seasonal PoP chances on Thursday and
Friday with a little higher PoPs heading into the weekend as the
trough works into the area. Highest chances will reside across
AL/GA closer to the trough. High pressure will build back in
beginning Monday with PoP chances slightly lower. Have high
temperatures slightly lower due to anticipated cloud cover and
rain chances. Readings will be around 90 degrees.

&&

.AVIATION [Through 18Z Tuesday]...

Scattered thunderstorms are expected through the afternoon hours.
KTLH and KVLD appear to have the best chance of being directly
impacted and have included tempo groups. Outside of thunderstorms,
VFR conditions with light winds will prevail.

&&

.MARINE...

Light south to southwest winds will prevail into the
weekend with low seas. Isolated to scattered thunderstorms are
expected with locally higher winds and seas in and around stronger
storms.

&&

.FIRE WEATHER...

Afternoon dispersion values will be low across portions of the local
region Tuesday and Wednesday. Otherwise, there are no other fire weather
concerns.

&&

.HYDROLOGY...

Most local rivers are steady or falling at this time. A few rivers
are in action stage. The wet pattern will continue through much of
the week. Rainfall totals of 0.5 to 1.5 inches are forecast forecast
through Thursday.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  90  73  90  73 /  30  60  30  60  10
Panama City   76  89  75  89  76 /  30  50  30  50  20
Dothan        73  91  73  91  73 /  40  50  30  50  20
Albany        73  92  73  91  73 /  30  40  20  60  20
Valdosta      72  91  72  91  73 /  30  60  30  60  10
Cross City    74  89  74  90  74 /  30  50  20  40  10
Apalachicola  77  88  76  88  77 /  30  50  30  50  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EDT /midnight CDT/ Tuesday for
     Coastal Gulf.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Camp
MARINE...Scholl
FIRE WEATHER...Barry
HYDROLOGY...DVD

In the hours before

Special weather statement, Aug 13, 3:01 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
301 PM EDT MON AUG 13 2018

FLZ026-027-131930-
Liberty FL-Inland Wakulla FL-
301 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAKULLA AND
SOUTHEASTERN LIBERTY COUNTIES UNTIL 330 PM EDT...

At 301 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Crawfordville, moving southwest at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
East Camp, Jewel Fire Tower, Poplar Camp, Smith Creek and Vilas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3003 8477 3026 8492 3031 8471 3030 8471
      3030 8457 3023 8449
TIME...MOT...LOC 1901Z 060DEG 12KT 3025 8460

25-CAMP
Special weather statement, Aug 13, 3:24 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
324 PM EDT MON AUG 13 2018

FLZ017-018-132000-
Inland Jefferson FL-Leon FL-
324 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
SOUTHEASTERN LEON COUNTIES UNTIL 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tallahassee, moving east at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Tallahassee, Florida A And M, Ralford Greenway, Cody, Macon Community
Park, Tallahassee Memorial Hosp, Thomas City, Killearn Estates,
Chaires, Lake Ella, Wacissa, State Capital Complex, Governors Square
Mall, Lake Miccosukee, Belair, Apalachee Regional Park, Indian Head
Acres, Chaires Crossroads, Baum and Capitola.

LAT...LON 3036 8429 3049 8429 3061 8398 3035 8396
TIME...MOT...LOC 1924Z 264DEG 13KT 3045 8420

25-CAMP
Special weather statement, Aug 13, 3:48 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
348 PM EDT MON AUG 13 2018

FLZ017-018-GAZ158-132030-
Inland Jefferson FL-Leon FL-Thomas GA-
348 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON...
NORTHEASTERN LEON AND SOUTHERN THOMAS COUNTIES UNTIL 430 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Thomasville, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Thomasville, Alma, Fincher, Festus, Jarrott, Everett, Metcalf and
Lake Miccosukee.

LAT...LON 3071 8374 3053 8394 3067 8409 3068 8408
      3073 8408 3084 8397 3075 8374
TIME...MOT...LOC 1948Z 310DEG 7KT 3072 8392

15-HARRIGAN
Special weather statement, Aug 13, 4:36 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
436 PM EDT MON AUG 13 2018

FLZ012-112-132115-
Coastal Bay FL-Inland Bay FL-
436 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BAY COUNTY UNTIL 515 PM
EDT/415 PM CDT/...

At 436 PM EDT/336 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Lynn Haven, moving southwest at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Springfield,
Hiland Park, Tyndall Air Force Base, Parker, St Andrews State Park,
Southport, Cedar Grove, Dirego Park, Beacon Beach, College Station,
Bayou George, West Panama City, Camp Flowers, Bahama Beach, Biltmore
Beach and Brannonville.

LAT...LON 3037 8559 3029 8543 2997 8561 3017 8596
TIME...MOT...LOC 2036Z 036DEG 6KT 3029 8559

15-HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:37 PM EDTSpecial Weather StatementTAEJefferson38 min
Aug 12, 9:14 PM EDTSpecial Weather StatementTAETaylor31 min
Aug 12, 10:16 PM EDTSpecial Marine WarningTAE89 min
Aug 12, 10:56 PM EDTSpecial Marine WarningTAE64 min
Aug 13, 6:14 AM EDTAreal Flood AdvisoryTAEDixie, Lafayette, Taylor2 hr
Aug 13, 6:38 AM EDTSpecial Marine WarningTAE51 min
Aug 13, 8:53 AM EDTSpecial Marine WarningTAE67 min
Aug 13, 10:43 AM EDTRip Current StatementTAEGulf14 hr
Aug 13, 3:01 PM EDTSpecial Weather StatementTAELiberty29 min
Aug 13, 3:24 PM EDTSpecial Weather StatementTAELeon36 min
Aug 13, 4:36 PM EDTSpecial Weather StatementTAEBay39 min
Aug 13, 4:37 PM EDTSpecial Marine WarningTAE68 min
Aug 13, 4:53 PM EDTSevere Thunderstorm WarningTAEBay37 min
Aug 13, 5:30 PM EDTSpecial Weather StatementTAEBay45 min
Aug 13, 5:42 PM EDTAreal Flood AdvisoryTAEBay63 min
Aug 13, 5:45 PM EDTSpecial Marine WarningTAE60 min
Aug 13, 3:48 PM EDTSpecial Weather StatementTAEThomas42 min
Aug 13, 5:52 PM EDTSpecial Weather StatementTAECook38 min
Aug 13, 5:55 PM EDTSpecial Weather StatementTAEColquitt50 min
Aug 13, 6:17 PM EDTSpecial Weather StatementTAEBerrien28 min
Aug 13, 6:29 PM EDTSpecial Weather StatementTAEColquitt46 min
Aug 13, 6:45 PM EDTSpecial Weather StatementTAELanier45 min
Aug 13, 6:46 PM EDTSpecial Weather StatementTAEBaker44 min
Aug 13, 7:02 PM EDTAreal Flood AdvisoryTAEBerrien58 min
Aug 13, 7:10 PM EDTSpecial Weather StatementTAEMitchell50 min
Aug 13, 7:16 PM EDTAreal Flood AdvisoryTAEDougherty59 min
Aug 13, 7:21 PM EDTAreal Flood AdvisoryTAERandolph114 min
Aug 13, 7:25 PM EDTSevere Thunderstorm WarningTAEBaker, Colquitt, Dougherty, Mitchell, Worth50 min
Aug 13, 7:45 PM EDTAreal Flood AdvisoryTAEBaker, Colquitt, Dougherty, Mitchell, Worth3 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2018Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.